Menu Close

Drug warning: New suspected substance—pink cocaine

The Community Drug Strategies have received reports of an increase in the number of unexpected reactions from the use of substances in the Sudbury and districts area.

While we cannot confirm the specific substance(s) responsible for the recent reactions, we have reports that the drug in question may have been “pink cocaine”, or “tucibi (2CB)”. This drug is often a mix of ketamine, MDMA, methamphetamines, cocaine, opioids, and new psychoactive substances. Because this unregulated substance contains both stimulants and depressants, symptoms may vary based upon experience with the components and the amount of each substance in the supply.

An overdose occurs when a person uses a substance, and their body is unable to handle the effects. As a result, the brain is unable to control basic life functions. The person might pass out, stop breathing, or experience a seizure. Overdoses can be fatal and non-fatal.

Prevent overdoses to save lives:

  • Carry a naloxone kit. Know how to use it (PDF).
  • Call 911 if you suspect an overdose.
  • Avoid mixing drugs, including prescribed, over the counter, and illegal drugs.
  • Avoid drinking alcohol while using other drugs.
  • Use caution when switching substances: start with a lower dose than you usually would.
  • If you have not used in a while, start with a lower dose. Your tolerance may be lower.
  • Avoid using drugs when you are alone. Have a trusted person with you who can provide support as needed.
  • If you must use alone, consider the following options.
  • Connect with the National Overdose Response Service at 1.888.688.6677 (NORS line). NORS is a virtual safe consumption line available 24/7 that provides confidential and nonjudgmental support, whenever and wherever you use drugs.
  • Access the Brave App. The Brave App is a virtual safe consumption app available 24/7 that will anonymously and privately connect to a Brave Supporter before you use drugs alone.

Stimulant overdose symptoms include:

  • seizures
  • drooling or frothing from the mouth
  • limb spasms or rigidity
  • tightening or pain in the chest
  • not breathing or shallow breathing
  • signs of a stroke such as the inability to talk clearly, losing feelings in the face, arms, or legs on one side of the body

Due to benzodiazepines (benzos) toxicity, an overdose may last for hours and look like:

  • extreme sleepiness or passing out
  • poor balance and movement control
  • slurred speech
  • blackouts and memory loss

How to respond to an overdose:

  • GIVE NALOXONE. This will help reverse an opioid overdose and will do no harm if the overdose is not due to opioids. This may improve breathing, but the person may not regain consciousness due to sedation. Additional doses may be needed.
  • Call 911 to get medical help and keep monitoring breathing. Stay with the person until help arrives.
  • If a stimulant overdose is suspected:
  • Try to keep the person awake. If they are anxious, try to get them to slow down and relax.
  • Cool the person down with a damp washcloth on their forehead.
  • If the person is having a seizure, remove any sharp or dangerous items around them.
  • If the person is unconscious, place them in the recovery position.

Weather considerations:

  • Given the heat warning issued for Sudbury and Manitoulin districts for Monday, June 17, 2024 people who use drugs and unhoused people may be at increased risk for heat-related illnesses. People who are exposed to or are using hallucinogens such as molly/MDMA or pink cocaine are at an even higher risk of heat-related illness due to their dehydrating effects.

Tips to prevent heat-related illness:

  • Drink plenty of cool liquids, especially water, before you feel thirsty to decrease your risk of dehydration. Thirst is not a good indicator of dehydration.
  • Wear loose-fitting, light-coloured clothing made of breathable fabric.
  • Take a break from the heat by spending a few hours in a cool place.
  • Avoid sun exposure. Shade yourself by wearing a wide-brimmed, breathable hat, or using an umbrella.

Where to get naloxone?

For a free naloxone kit, contact The Point at Public Health Sudbury & Districts, Réseau Access Network, or ask your local hospital or pharmacy. Or, visit www.ontario.ca/page/get-naloxone-kits-free.

Be cautious if using drugs and please distribute this information widely to help save lives.

Drug warning: New suspected substance—pink cocaine